Alert archive / Michigan / Freeze Warnings in 2012

Freeze Warning 13, NWS Detroit, MI

April 27, 201210 counties in Michigan

NWS Detroit, MI issued this freeze warning at Apr 27, 2012, 3:47 PM EDT for 10 counties in Michigan. It took effect at Apr 28, 2012, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2012, 3:47 PM EDT (19:47 UTC)
In effect from
Apr 28, 2012, 1:00 AM EDT
Expired
Apr 28, 2012, 9:00 AM EDT
In force
8 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Midland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 73 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS73 KDTX 271947
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
347 PM EDT FRI APR 27 2012

...FREEZING CONDITIONS EXPECTED AGAIN BY LATE TONIGHT...

.A COLD DOME OF HIGH PRESSURE WILL ALLOW TEMPERATURES OVER SOUTH-
CENTRAL LOWER MICHIGAN TO FALL BELOW FREEZING ONCE AGAIN TONIGHT.
TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AROUND 1
AM...WITH LOWS RANGING FROM THE MID 20S TO LOW 30S BY SUNRISE.

MIZ047>049-053>055-060>063-280830-
/O.NEW.KDTX.FZ.W.0013.120428T0500Z-120428T1300Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON
347 PM EDT FRI APR 27 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM EDT
SATURDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES ARE EXPECTED TO FALL INTO THE MID 20S TO LOW 30S
   BY SUNRISE.

 * TEMPERATURES WILL REMAIN BELOW FREEZING FOR SEVERAL HOURS. 

IMPACTS...

 * DAMAGE TO UNPROTECTED VEGETATION IS LIKELY WITH BELOW FREEZING
   TEMPERATURES.

 * THE MOST VULNERABLE VEGETATION WILL BE FRUIT TREES ON WHICH 
   BLOSSOMS HAVE FORMED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT
OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

HLO
1 follow-up statement
704 
WWUS73 KDTX 280718
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 AM EDT SAT APR 28 2012

MIZ047>049-053>055-060>063-281300-
/O.CON.KDTX.FZ.W.0013.000000T0000Z-120428T1300Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON
318 AM EDT SAT APR 28 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES MAY FALL INTO THE UPPER 20S BY SUNRISE.

IMPACTS...

 * DAMAGE TO VEGETATION MAY OCCUR.

 * THE MOST VULNERABLE VEGETATION WILL BE FRUIT TREES ON WHICH 
   BLOSSOMS HAVE FORMED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT 
   OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER 
   SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this freeze warning went out at Apr 27, 1:35 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 27, 1:35 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
135 PM EDT FRI APR 27 2012

.AVIATION...

//DISCUSSION...

A STRONG RIDGE EXTENDING INTO SOUTHEAST MICHIGAN WILL BRING VFR
CONDITIONS THROUGH TONIGHT. POTENTIAL FOR SNOW AND RAIN TO LIFT
NORTH INTO THE AREA THEN INCREASES AFTER 10Z. WHILE A GREAT DEAL OF
UNCERTAINTY EXISTS SURROUNDING PRECIPITATION TYPE AND CHANGEOVER
TIMES...THE MOST LIKELY SCENARIO LOOKS TO BE FOR SNOW IN THE MORNING
CHANGING OVER TO A MIX OF RAIN AND SNOW IN THE AFTERNOON. CHANCES
FOR PRECIPITATION ARE HIGHEST AT DTW...DET...AND YIP...WITH CHANCES
DECREASING STEADILY AS YOU MOVE NORTH...WITH LITTLE TO NO
PRECIPITATION AT ALL EXPECTED AT MBS.

FOR DTW...BEST TIMEFRAME TO SEE PRECIPITATION WILL BE FROM 15Z TO
21Z. EXPECTING PRIMARILY SNOW AT PRECIPITATION ONSET AS DRY AIR
HELPS TEMPERATURES RAPIDLY COOL IN THE LOWER LEVELS...WITH A
CHANGEOVER TO RAIN POSSIBLE IN THE AFTERNOON. CONFIDENCE IN
CHANGEOVER IS ONLY MEDIUM. MVFR CONDITIONS LOOK LIKELY
TOMORROW...ESPECIALLY AFTER 18Z. IF PRECIPITATION REMAINS SNOW AFTER
18Z...IFR VISIBILITIES ARE POSSIBLE.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE WITH PRECIPITATION TYPE BEING SNOW BEFORE 18Z
SAT...AND THEN A MIX OF RAIN AND SNOW FROM 18Z-00Z.

&&

.PREV DISCUSSION...ISSUED 400 AM EDT FRI APR 27 2012

SHORT TERM...TODAY AND TONIGHT

ROBUST +1025MB EXTENSION OF POLAR HIGH PRESSURE HAS BEEN EXPANDING
INTO THE WESTERN GREAT LAKES AND LOWER MICHIGAN THIS MORNING. THE
CWA REMAINS ON THE EASTERN EDGE OF THE SURFACE RIDGE WHICH IS
SUPPORTING A GRADIENT WIND OF 10 TO 20 MPH. SO...NOT THE MOST
PERFECT RADIATING CONDITIONS THIS MORNING BUT THE ONGOING COLD AIR
ADVECTION IS QUITE STOUT. LATEST SFC OBSERVATIONS SHOW TEMPERATURES
APPROACHING THE FREEZING MARK THIS MORNING WITH WIDESPREAD LOWER 20F
DEWPOINTS. THIS IS MORE THAN ENOUGH TO MAINTAIN THE ONGOING FREEZE
WARNING...EVEN IF READINGS COME UP A LITTLE SHORT ACROSS THE FAR
SOUTHEAST/WITHIN THE HEAT ISLAND.

A VERY SUBTLE/LOW AMPLITUDE SFC TROUGH REMAINS IN PLACE ACROSS
CENTRAL/NORTHERN LAKE HURON THIS MORNING. THIS FEATURE APPEARS TO BE
THE CULPRIT THAT HARBORED A STRATUS DECK THROUGH PORTIONS OF THE
THUMB. IN FACT...THERE HAVE BEEN HINTS AND OBSERVATIONS THAT A FEW
SNOWFLAKES/GRAINS FELL OUT OF THE LAKE ENHANCED/EFFECT CONVECTION
HIDDEN WITH THE STRATUS DECK. FROM A BIG PICTURE FORCING PERSPECTIVE
THERE IS LITTLE TO SUPPORT THE LONGEVITY OF THESE CLOUDS AND
SATELLITE IMAGERY IS SHOWING DISSIPATION. EXPECT SUNNY SKIES THIS
MORNING.

SOME CONSIDERABLE DIFFERENCES IN THE THERMAL PROFILE/MIXING HEIGHTS
FOR THIS AFTERNOON IN LATEST MODEL DATA. SIDED WITH A FAIRLY WARMER
GFS SOLUTION THAT KEEPS -4.4C TEMPS AT 825MB. THIS IS GOOD FOR LOWER
50S WHICH IS IN LINE WITH THE INHERITED FORECAST AND A BLEND OF MOS.
AN ADDED COMPONENT OF COMPRESSIONAL WARMING DUE TO DOWNSLOPING
EFFECTS WILL BE IN PLAY FOR THE TRI CITIES AND QUITE POSSIBLY AN
AGRICULTURAL SIGNAL AS WELL.

TONIGHT...TEMPERATURES WILL DROP VERY QUICKLY THIS EVENING WITH A
DENSE THETA E RELEASE WESTWARD INTO LOWER MICHIGAN - PSEUDO LAKE
BREEZE RESPONSE. THUS...TEMPERATURES SHOULD CRATER VERY QUICKLY TO
AROUND FREEZING AND MAY REQUIRE A FREEZE WARNING FOR THE THUMB.
OTHERWISE...WILL BE WATCHING A CANOPY OF HIGH CLOUDS INCREASE IN
ADVANCE OF THE WAVE OF LOW PRESSURE. THE SIGNATURE OF THE LAKE
AGGREGATE HIGH IS JUST INDICATIVE OF THE STABLE DRY LOW LEVEL
AIRMASS THAT WILL BE IN PLACE. SYSTEM RELATIVE 700MB ISENTROPIC
ASCENT WILL INCREASE SUBSTANTIALLY TOWARD 12Z. NOT ENOUGH TO MEASURE
ANY PRECIPITATION...SO DID REMOVE THE VERY LOW POPS PRIOR TO THE END
OF THE PERIOD. LOWS WILL RANGE FROM THE UPPER 20S IN THE THUMB TO
THE UPPER 30S IN THE HEAT ISLAND/DOWNRIVER.

LONG TERM...SATURDAY THROUGH THURSDAY

A QUICK MOVING LOW PRESSURE SYSTEM TRACKING THROUGH THE OHIO VALLEY
SATURDAY AND SATURDAY NIGHT WILL BE THE FOCUS EARLY ON IN THE
FORECAST. THE NAM MODEL DEPICTS A WINTERY SYSTEM WITH THE LOW
TRACKING ACROSS THE NORTHERN OHIO VALLEY AND A WELL DEVELOPED TROWAL
THROUGH THE HEART OF THE CWA SATURDAY AFTERNOON. WITH A FAIRLY COOL
SOUNDING PROFILE THIS SOLUTION YIELDS SEVERAL INCHES OF SNOW ALONG
THE INTERSTATE 69 CORRIDOR. THIS MODEL BY FAR IS THE COOLEST AND
FARTHEST NORTH OF ALL THE SOLUTIONS AS THE GFS/ECMWF/CANADIAN TRACK
THIS LOW ACROSS THE OHIO VALLEY WITH 850 MB TEMPERATURES A COUPLE OF
DEGREES WARMER THAN THE NAM...YIELDING MORE RAIN THAN SNOW WITH
LITTLE IF ANY SNOW ACCUMULATION. GIVEN THIS LOW PRESSURE SYSTEM WILL
SHEAR OUT AS IT TRACKS THROUGH THE LONG WAVE RIDGE...AND THE FEED OF
DRY AIR COMING IN FROM THE NORTHEAST THE NAM SOLUTION APPEARS TO BE
TOO FAR NORTH WITH THE QPF...TOO STRONG...SLOW AND NORTH WITH THE
LOW TRACKING THROUGH THE OHIO VALLEY. THEREFORE WILL SIDE WITH THE
CONSENSUS SOLUTION IN KEEPING THE LOW WEAKER...FARTHER SOUTH...AND
MORE PROGRESSIVE. HIGH TEMPERATURES ON SATURDAY SHOULD OCCUR RIGHT
AROUND THE NOON HOUR...WITH STEADY OR SLOWLY FALLING AFTERNOON
TEMPERATURES ONCE PRECIPITATION BEGINS AND EVAPORATIVE COOLING
LOWERS SURFACE TEMPERATURES.

AFTER THE LOW TRACKS EAST...THE RIDGE REESTABLISHES ITSELF OVER THE
CENTRAL GREAT LAKES...PROVIDING DRY WEATHER FOR THE SECOND HALF OF
THE WEEKEND. LATER ON IN THE FORECAST MOST OF THE MODELS ARE IN
AGREEMENT REGARDING THE PROGRESSION OF AN UPPER LEVEL TROUGH
TRACKING THROUGH SOUTHERN CANADA SUNDAY AND MONDAY. WHILE THE
GFS/NAM/CANADIAN ALL AGREE ON A SLOWER PROGRESSION...THE ECMWF MOVES
THE LOW INTO THE AREA A BIT SOONER THAN THE OTHER MODELS. GIVEN THE
STRENGTH OF THE UPPER LEVEL RIDGE IN PLACE OVER THE GREAT LAKES A
SLOWER SOLUTION SEEMS MORE LIKELY AS THE HIGH HAS TO MOVE EAST
BEFORE THE LOW CAN TRACK THROUGH THE REGION. ONCE THIS FIRST SYSTEM
TRACKS TO THE EAST IT WILL MARK THE BEGINNING OF A WARMER MORE
ACTIVE PATTERN DURING THE MIDDLE PART OF NEXT WEEK AS THE FLOW TURNS
SOUTHWEST WITH SEVERAL LOW PRESSURE SYSTEMS TRACKING TO OUR NORTH.
THIS PATTERN WILL ALLOW TEMPERATURES TO EVENTUALLY WARM INTO THE 70S
BY WEDNESDAY WITH A CHANCE FOR THUNDERSTORMS AS GULF MOISTURE
RETURNS TO THE CENTRAL GREAT LAKES REGION.

MARINE...ELEVATED WAVE HEIGHTS WILL GRADUALLY SUBSIDE TODAY WITH A
SURFACE RIDGE OF HIGH PRESSURE EXPANDING ACROSS THE AREA. STRONG
COLD AIR ADVECTION IS TAKING PLACE OVER THE GREAT LAKES WHICH IS
LEADING TO MODEST OVERLAKE INSTABILITY. THIS INSTABILITY WILL CAUSE
A LAG IN LOWERING OF THE HEIGHTS DESPITE A WEAKER WIND FIELD. WIND
DIRECTIONS WILL DIMINISH LATE TONIGHT...EMERGING EASTERLY ON
SATURDAY. GRADIENT FLOW WILL INCREASE THROUGHOUT THE DAY AS A LOW
PRESSURE SYSTEM PASSES THROUGH NORTHERN OHIO. THE AREA THAT WILL BE
MOST IMPACTED BY THIS WEATHER SYSTEM WILL BE THE MICHIGAN WATERS OF
LAKE ERIE WHERE ONSHORE FLOW WILL PILE UP HIGHER WAVE HEIGHTS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...UNTIL 4 PM FRIDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....HLO
SHORT TERM...CB
LONG TERM....KURIMSKI
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 27, 5:18 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
518 AM EDT FRI APR 27 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-280930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
518 AM EDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR TEMPERATURES TO FALL BELOW FREEZING
OVER A PORTION OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POTENTIAL FOR TEMPERATURES TO FALL BELOW FREEZING
OVER A PORTION OF THE AREA ON SATURDAY NIGHT AND SUNDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AS SEVERAL LOW
PRESSURE SYSTEMS TRACK THROUGH THE GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-280930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
518 AM EDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AS SEVERAL LOW
PRESSURE SYSTEMS TRACK THROUGH THE GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Freeze Warnings in Michigan, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.